High Wind, Niagara
- When
- February 15, 3:00 PM EST to 5:00 PM EST
- Where
- Niagara forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.173, -78.691 (the zone’s center; the record gives no point)
Strong southwest winds developed ahead of a cold front moving across the Lower Great Lakes. The strongest winds observed occurred to the northeast of Lake Erie with a 59 mph gust observed at Niagara Falls.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Strong southwest winds developed ahead of a cold front moving across the Lower Great Lakes. The strongest winds observed occurred to the northeast of Lake Erie with a 59 mph gust observed at Niagara Falls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Feb 15, 2:27 PM EST, 33 minutes earlier.
Area Forecast Discussion
National Weather Service Buffalo NY
227 PM EST Wed Feb 15 2023
.SYNOPSIS...
Near record warmth will continue this afternoon. The warmth will be
accompanied by very gusty winds. A few spotty showers will continue
east of Lake Ontario this afternoon, with dry weather elsewhere.
More widespread rain will arrive Thursday afternoon and Thursday
night as low pressure crosses the eastern Great Lakes. Much colder
air will move back into the region late Thursday night and Friday
with a few light snow showers. The cold air does not last long as
warmer weather returns Sunday into early next week.
&&
.NEAR TERM /THROUGH THURSDAY NIGHT/...
...VERY GUSTY WINDS ACROSS WESTERN NEW YORK THIS AFTERNOON...
Regional radars showing a few showers over Lake Ontario and the
eastern Lake Ontario region. The showers will continue to be limited
to over and east of Lake Ontario through the rest of the afternoon,
with dry weather prevailing elsewhere.
Near record warmth is in place, with highs in the lower to mid 60s
for many low elevations across Western New York, 50s for the high
terrain and North Country. Daily record highs may be in jeopardy.
Record highs are 63 in Buffalo (1954), 61 in Rochester (1949), and
56 in Watertown (1954). Flow will turn southwest this afternoon and
will likely temper warming downwind of Lake Erie and Lake Ontario.
Winds will continue to increase this afternoon, especially for a
short window during the mid to late afternoon when clouds start to
clear and allow for more sunshine and mixing. Forecast soundings
suggest mixing depths will increase to near 3-4 kft this afternoon,
tapping into a 60-65 knot wind field aloft which corresponds to 45
to 55 mph gusts peaking late morning to mid afternoon. There looks
to be a small window during the mid to late afternoon where a more
localized effect may come into play that is commonly seen in the
spring. Stronger winds aloft will essentially downslope off the dome
of stable, cold, dense air over Lake Erie and accelerate down the
sloping isentropic surfaces just northeast of the lake, locally
enhancing winds from near the Buffalo Airport/Niagara County into
Genesee County. Wind gusts may reach 55-60 mph in this area.
Elsewhere, gusts of 35 to 45 mph will be common. Local downsloping
may produce a few 50 mph gusts in the western Finger Lakes.
Winds will diminish rather quickly this evening with the
weakening of the low level jet and loss of diurnal heating.
Otherwise expect dry weather as a weak bubble of high pressure
builds into the eastern Great Lakes. Temperatures will remain mild
by February standards, with lows in the mid to upper 30s by daybreak
Thursday.
Thursday morning will remain dry with weak high pressure in place.
Our attention then turns to a southern stream system, crossing the
Ohio Valley Thursday morning, then moving directly over our forecast
area Thursday night before moving off into northern New England
Friday morning. Model guidance has trended south and a little weaker
with the surface low over the past few days, which will have
important implications on sensible weather.
A frontal zone will stall over the area Thursday, with a tightening
temperature gradient and baroclinic zone across our area. This will
yield a big spread in temperatures, with highs only in the 35-40
degree range north of the Thruway, while the Southern Tier reaches
the mid 50s. The farther south low track will allow areas along and
north of the Thruway to remain trapped in cold, low level northeast
flow the entire day and prevent warm air from advecting north.
Rain will develop quickly from southwest to northeast Thursday
afternoon as a strong push of isentropic upglide and moisture
transport develops ahead of the system. Another more organized
period of rain will move from west to east across the area Thursday
night along and ahead of the cold front and mid level trough. The
farther south track of the low will also keep the better instability
and thunder chances farther south. A few isolated thunderstorms are
possible Thursday night across the Southern Tier. If any
thunderstorms or even convective showers materialize, they may
contain locally gusty winds.
The farther south low track is also allowing colder low level air to
be introduced into forecast soundings, and this may produce a
freezing rain risk north of the low track. Favored GFS sounding
profiles over the NAM and HREF, which look to weak with the low and
too cold in the low levels. Following the GFS, there may be a window
of freezing rain across northern Jefferson County Thursday night as
low level northeast flow drains near surface cold air into the
Thousand Islands region. If the change to freezing rain occurs early
enough, up to a quarter inch of ice accrual is possible near the
Saint Lawrence. South of Lake Ontario expect a cold rain, with a
much lower risk of freezing rain.
The cold front will sweep east across the area late Thursday night,
with rain tapering off from west to east. The arrival of colder air
will allow for a few light snow showers to develop by early Friday
morning. Winds may gust in the 30-40 mph range along and behind the
cold front.
&&
.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
Winds veer northwesterly in the wake of the cold front and
remain gusty through the first half of Friday before slowly
coming down Friday afternoon as the stronger winds aloft pull
east. As for precipitation, expect general widespread lighter
snow shower activity, with a spray of lake effect snow showers
(850mb temps -15C to -16C) southeast of the Lakes ahead of a
sharp mid level trough approaching from the west. Synoptic
moisture quickly gets stripped away in the wake of the FROPA,
which will keep any snowfall amounts on the light side.
Accumulations on Friday are expected to be an inch or less for
much of the area, with a couple inches possible across the
higher terrain east of Lake Erie.
Sharp upper level trough crosses the area Friday evening, with high
pressure and more dry air moving into the area. With the exception
of a some lingering light lake effect snow showers southeast of
Lakes overnight, mainly dry and seasonably cold weather will prevail
Friday night with lows dropping back into the teens, with single
digits across the North Country.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Any lingering light lake effect snow shower activity will be done by
Saturday morning as high pressure noses in from the Ohio valley/Mid
Atlantic region providing a dry stretch of weather this weekend.
Only fly in the ointment will be a strong southwesterly flow on
Saturday, which will produce yet another round of strong winds,
especially northeast of the Lakes with gusts possibly upwards of 40
mph once again. Otherwise, daytime highs Saturday mainly ranging
through the 30s will warm into the 40s for most locations to finish
out the weekend.
Unsettled weather returns for the first part of the new work week,
with chances for mainly rain showers on Monday. Some cooler air
filters in by Tuesday, with any precipitation mainly in the form of
snow showers. Daytime highs Monday in the upper 30s to mid 40s will
be replaced with upper 20s to mid 30s for Tuesday.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
A few scattered showers will continue over and east of Lake Ontario
this afternoon, with VFR CIGS/VSBY. Otherwise for the rest of the
area, it will remain dry with VFR. Very gusty winds will continue
through early evening. Gusts of 25-35 knots will be common areawide,
with local 40-50 knot gusts to the northeast of Lake Erie including
KBUF and KIAG.
Winds will diminish quickly later this evening. Otherwise VFR will
prevail tonight through the first half of Thursday. Low pressure
will move into the Ohio Valley Thursday afternoon, with rain
overspreading the area from southwest to northeast. CIGS will
quickly deteriorate to MVFR/IFR in the afternoon as the rain arrives
and low levels saturate.
Outlook...
Thursday night...MVFR/IFR with periods of rain. Chance of freezing
rain across the North Country. Rain will change to snow showers late.
Friday...MVFR/local IFR with lake effect snow showers southeast of
the lakes. Windy.
Saturday and Sunday...VFR. Windy at times.
Monday...VFR/MVFR with a chance of showers.
&&
.MARINE...
Gusty southwest winds will continue through this evening with Small
Craft Advisory conditions on Lake Erie and Lake Ontario. Winds will
diminish quickly overnight as the pressure gradient relaxes.
There will be a brief window of light winds late tonight and
Thursday morning. Low pressure will then move from the Ohio Valley
Thursday afternoon to just south of Lake Erie and Lake Ontario
Thursday night, then into New England early Friday. Northeast winds
will increase in Lake Ontario Thursday afternoon and evening, with
Small Craft Advisory conditions developing. Winds will flip to the
northwest late Thursday night and Friday as the low exits, with
Small Craft Advisory conditions on Lake Ontario and Lake Erie
through Friday.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...High Wind Warning until 7 PM EST this evening for NYZ001-002-
010-011.
Wind Advisory until 7 PM EST this evening for NYZ003-012>014-
019-085.
MARINE...Small Craft Advisory until 1 AM EST Thursday for LEZ020-040-
041.
Small Craft Advisory until 1 AM EST Thursday for
LOZ030.
Small Craft Advisory until 4 AM EST Thursday for LOZ042.
Small Craft Advisory until 7 AM EST Thursday for
LOZ043>045.
&&
SYNOPSIS...Hitchcock
NEAR TERM...Hitchcock
SHORT TERM...JM
LONG TERM...JM
AVIATION...Hitchcock
MARINE...HitchcockHazardous Weather Outlook National Weather Service Buffalo NY 224 PM EST Wed Feb 15 2023 NYZ004>006-008-020-021-161930- Wayne-Northern Cayuga-Oswego-Lewis-Cattaraugus-Allegany- 224 PM EST Wed Feb 15 2023 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001-002-010-011-161930- Niagara-Orleans-Northern Erie-Genesee- 224 PM EST Wed Feb 15 2023 ...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ003-012>014-019-085-161930- Monroe-Wyoming-Livingston-Ontario-Chautauqua-Southern Erie- 224 PM EST Wed Feb 15 2023 ...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-161930- Jefferson- 224 PM EST Wed Feb 15 2023 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a chance of freezing rain Thursday night as surface temperatures fall to at or below freezing. The best chance of freezing rain will be near the Saint Lawrence River. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-161930- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 224 PM EST Wed Feb 15 2023 This Hazardous Weather Outlook is for portions of Lake Erie. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ042>045-062>065-161930- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 224 PM EST Wed Feb 15 2023 This Hazardous Weather Outlook is for portions of Lake Ontario. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ030-161930- Upper Niagara River and Buffalo Harbor-Lower Niagara River- 224 PM EST Wed Feb 15 2023 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf SLZ022-024-161930- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 224 PM EST Wed Feb 15 2023 This Hazardous Weather Outlook is for the New York waters of the Saint Lawrence River. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Hitchcock
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2023Every state in 2023This day in weather historyWarnings in New York, February 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1080966.